Iowa, 2019

Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019

September 24 to 25, 2019 · NWS DMX · 5 events in 3 counties and zones

A relatively routine setup for strong to severe storms took place on the 24th of September. A cold front entered the state from the northwest during the late afternoon and early evening hours, entering an environment with strong low level moisture inflow, SBCAPE values in excess of 2000 J/kg, and effective bulk shear around 40 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively routine setup for strong to severe storms took place on the 24th of September. A cold front entered the state from the northwest during the late afternoon and early evening hours, entering an environment with strong low level moisture inflow, SBCAPE values in excess of 2000 J/kg, and effective bulk shear around 40 kts. With frontal forcing and the aforementioned conditions, storms were of little question and the main questions became whether or not severe weather would present itself. Additionally, relatively steep low level lapse rates around 7 to 8 degC/km, around 200 m2/s2 0-1km SR Helicity, and DCAPE around and in excess of 1000 J/kg hinted at increased risks for funnel clouds and damaging winds.

Ultimately, widespread severe weather was avoided, but a handful of storms were able to produce funnel clouds, damaging winds, and localized water issues from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 24, 2:47 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 24, 2:47 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 PM CDT Tue Sep 24 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 347 PM CDT Tue Sep 24 2019

The main focus of the forecast was on the severe weather threat
today into tonight. It's looking more likely to see only one
round of convection with the main cold front this evening.
Previously the hires models were pegging portions of northern Iowa
isolated convection within the WAA regime and this is still a
potential with some initiation over eastern Nebraska. However,
nothing has shown to be initiating via GOES-East meso-sector in
central Iowa and have lower confidence the CWA there will be
storms until past 23z when the cold front lights up across
northwest Iowa. Once this line of convection initiates, it'll
quickly progress south-southeast through the evening hours. The
window for severe storms seems very limited to the sunshine and
with sun setting much sooner, low confidence with the severe
weather potential past 03z tonight due to the instability waning
considerably.

Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with
MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL
heights are around 3000ft with 0-6km shear ranging near 35 knots
and there is enough veering and low level shear that is conducive
for supercells. Surface dew points range in the upper 60s to
lower 70s and expecting the instability to continue to increase
this afternoon into the early evening providing a nice set up for
severe weather potential. Suspect with the convection over eastern
Nebraska and far western Iowa a watch is possible by as early as
22z. However, as mentioned the window for severe storms is
limited as the low level shear begins to weaken past 02z and so
does the significant instability as the line moves southeast. The
latest hires models continue suggest a more vigorous line develop
along the front in northwest Iowa. The threat of hail and damaging
winds, but still cannot rule out the tornado threat with decent
sickle-shaped hodographs per MCW to EST forecast soundings.

Wednesday into Friday, surface high pressure builds into the
state Wednesday and shifts east by Thursday. A fair amount of
mixing develops tomorrow afternoon with the CAA and high pressure
moving into Iowa. Have nudged up winds Wednesday. Next, WAA
develops late Thursday into Thursday night as the high pressure
shifts east and makes way for a surface low to track across MN/ND
and bring another cold front through sometime Friday. Dropped pops
Thursday night as much of the forcing and moisture is delayed
until past 06z Friday and then storms look to last for much of the
day Friday.

Saturday through Monday...A deep upper level trough of low
pressure moves into the western CONUS and places the forecast area
within southwest flow aloft during this time frame. A surface low
moves out of the Southern Rockies and into the Central Plains
Saturday night into Sunday providing plenty of moisture and lift
across the area for rain and thunderstorms. A boundary looks to
stall across the state into early next week and as the deep trough
finally kicks eastward by mid-week, this will setup an active
weather pattern Sunday into Wednesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1259 PM CDT Tue Sep 24 2019

With the potential for convection this afternoon and evening, have
introduced MVFR conditions at FOD and MCW. Lesser confidence in
the timing at ALO, DSM and OTM and kept mention of VCTs attm.
Certainly could see some brief IFR conditions for a short
duration rain and cloud cover with the cold front this evening.
Then, decent mixing develops late Wednesday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Sep 24, 2:50 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Tue Sep 24 2019

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central, western
and northern Iowa.

.DAY ONE...This afternoon and tonight

Severe storms are expected late this afternoon into the evening
with an enhanced threat of severe storms. All modes of severe
weather will be possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into the evening.

IAZ039-049-050-061-062-071>075-081>084-092>094-251100-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southern and
eastern Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms this evening with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

IAZ085-086-095>097-251100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast Iowa.

.DAY ONE...This afternoon and tonight

Strong storms are possible tonight with some hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly tonight.

Small

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Sac

When
September 24, 5:07 PM CST
Where
Sac County, 0.69 mi N of Sac City
Reported by
Trained Spotter
Coordinates
42.430, -95.000

Trained spotter observed a funnel cloud NW of Sac City.

Thunderstorm Wind, Kossuth

When
September 24, 5:30 PM CST
Where
Kossuth County, 0.85 mi NW of Swea City
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.390, -94.310

Emergency Manager reported power lines, grain bins, residential and farm building damage damaged or destroyed, heavy tree damage, and an emergency communication tower destroyed.

Thunderstorm Wind, Kossuth

When
September 24, 5:31 PM CST
Where
Kossuth County, 0.85 mi NW of Swea City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.390, -94.310

Emergency manager estimated wind speeds 60 to 70 mph.

Funnel Cloud, Kossuth

When
September 24, 5:43 PM CST
Where
Kossuth County, 0.5 mi E of Lakota
Reported by
Emergency Manager
Coordinates
43.380, -94.090

Emergency manager reported a funnel cloud near Lakota.

Flash Flood, Cass

When
September 24, 8:24 PM CST to September 25, 2:30 AM CST
Where
Cass County, 0.52 mi E of Atlantic to 0.35 mi NE of Atlantic
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Law enforcement reported street flooding along 7th and Walnut and 6th and Sunnyside in Atlantic. Roads were impassable at the time with vehicles stranded.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856037, 856038, 856039, 856040, 856044.